The Interior Health Authority is warning Penticton residents at risk of overdose after anecdotal reports of “pre-loaded fentanyl syringes.”
A notice, with a Monday timestamp and the header “IMPORTANT COMMUNITY WARNING” at the head, appeared on Facebook this week, and in large, text brings attention to “Pre-Loaded Syringes of Toxic Substance.”
“There have been a few reports of overdose events and fatalities associated with the use of a (sic) pre-loaded syringes or needles, purchased as heroin or fentanyl,” the notice reads.
|The Interior Health notice, as posted online.|
The notice has an Interior Health logo on it and a Feb. 28 expiry date, directing people to the Martin Street Outreach Clinic, Pathways, the South Okanagan Women In Need Society, the Penticton and District Community Resource Society and the Penticton Health Centre for naloxone training and kits.
It also provides seven pointers for safety, including not using alone — “tell a sober buddy who can call for help” — and testing a small amount initially.
“If you normally use drugs like crystal meth or cocaine and don’t have tolerance for down, please use extreme caution if you switch to down (like heroin or fentanyl),” another tip reads.
It also advises people to keep naloxone kits at hand, use naloxone and rescue breaths if someone has signs of an overdose, like decreased breathing, and call 911 if something doesn’t feel right.
In a statement to the Western News, Interior Health medical health officer Sue Pollock confirmed it put out a health notice to community organizations to warn people of “a potential increased overdose risk.”
“Interior Health issued an overdose warning in Penticton earlier this week, due to anecdotal reports of overdoses in the community, relating to the use of pre-loaded fentanyl syringes,” Pollock said.
“Interior Health is encouraging people who are considering using drugs experimentally or for recreational purposes to avoid the use of illegal drugs at this time.”
Pollock also reiterated some of the tips listed above.
Pollock said the health authority couldn’t disclose the number of overdose deaths related to this incident, due to privacy concerns.